Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 255, NWS Dodge City, KS

June 20, 2001Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2001, 9:13 PM CDT for Barber County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 9:13 PM CDT (02:13 UTC)
Expired
Jun 20, 2001, 10:15 PM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 60 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 10:00 PM CDTHail 0.88Kiowa, KS
Jun 20, 10:00 PM CDTHail 1.25Kiowa, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1362 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
2.2
Supercell composite
18.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 210214
SVRDDC
KSC007-210315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
913 PM CDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARBER COUNTY IN KANSAS

* UNTIL 1015 PM CDT

* AT 913 PM CDT...RADAR INDICATED TWO SEVERE THUNDERSTORMS LOCATED
  2 MILES WEST AND 10 MILES SOUTHWEST OF MEDICINE LODGE...MOVING
  SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  SHARON AT 925 PM CDT
  HARDTNER AT 935 PM CDT
  HAZELTON AT 950 PM CDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  DAMAGING HAIL THE SIZE OF GOLFBALLS
  WIND UP TO 60 MILES AN HOUR

THIS WARNING REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED.

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3743 9852 3717 9885 3696 9879 3697 9836
          3712 9808

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:30 PM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, Jun 20, 2:30 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT WED JUN 20 2001

WV SHOWED VORT MAX INTO COLORADO THIS AFTERNOON BEHIND EXITING WAVE
WHICH WAS MOVING INTO EASTERN KANSAS THIS MORNING. ALSO SEEING JET
MAX DIVING INTO THE EASTERN FRONT RANGE AS GOOD UPPER WAVE ENTERS
NORTHERN CONUS. SFC ANALYSIS SHOWS FALLING PRESSURES NORTH OF FRONT
SO EXPECT TO SEE A CONTINUED NORTHWARD PROGRESSION OF FRONT THE REST
OF THE AFTERNOON AND EVENING BEFORE NEXT SURGE REACHES AREA LATER
TONIGHT.  RADAR AND SAT PICS SHOWING CONVECTION FIRING ALONG FRONT
RANGE. THINK MAIN CHALLENGE WILL BE TSRA CHANCE TONIGHT.

NO HUGE DIFFERENCES IN MODEL SOLUTION THIS TIME AROUND. WILL LIKELY
SEE TSRA DEVELOP AND MOVE ALONG BAROCLINIC ZONE FROM EASTERN
COLORADO TO SOUTH CENTRAL KANSAS TONIGHT. LOOKS LIKE GREATEST
INSTABILITY WILL BE OVER SOUTHEASTERN ZONES AND PLAN ON MENTIONING
SEVERE POTENTIAL ALONG WITH HEAVY RAINFALL. WILL GO WITH NEAR 100
POPS. FOR REST OF AREA...WILL KEEP ABOUT CATEGORICAL POPS OVERNIGHT.
SHOULD SEE GOOD SUBSIDENCE DEVELOP BY THURSDAY MORNING AS NEXT SURGE
OF COLD AIR MOVES INTO REGION DURING THE NIGHT. WILL GO WITH
DECREASING CLOUDS FOR MOST OF CWA THURSDAY MORNING AND LEAVE SMALL
POPS FOR SOUTHEAST AS WAVE EXITS. EXPECT TO SEE PLENTY OF SUN BY
THURSDAY AFTERNOON SO WILL GO WITH HIGH AT OR JUST ABOVE GUIDANCE.
SFC RIDGE AXIS SHOULD BE OVER WESTERN CWA THURSDAY NIGHT. WITH LIGHT
WINDS AND FEW CLOUDS...GOING FOR LOWS IN THE MID 50S FOR MOST
AREAS.  WITH SOUTHERLY FLOW STARTING BACK UP BY FRIDAY...SHOULD
CONTINUE TO SEE WARMING TREND.  850MB TEMP TRENDS POINT TO HIGHS IN
THE MID 80S OR SO. THIS IS CLOSE TO CURRENT FORECAST AND WILL LEAVE
ALONE.

EXTENDED...

DUE TO SHORT TERM CONCERNS THERE WAS NOT MUCH TIME TO EXPEND ON THIS
FORECAST. IN THE DIAGNOSTICS THE OLR HOVMOLLER FROM CDC SHOW NO
CLEAR SIGN OF AN MJO PHASE. GLOBAL AVERAGE ANGULAR MOMENTUM IN THE
NORTHERN HEMISPHERE WESTERLIES REMAINS VERY LOW. THIS SUPPORTS A
RELATIVELY HIGHER AMPLITUDE TO BLOCKY PATTERN THROUGH THE NORTHERN
HEMISPHERE AND ALL THE MODELS TEND TO SUPPORT THIS WITH DIFFERENCES
MAINLY IN STRENGTH AND TIMING OF FEATURES IN THE HEMISPHERIC FLOW.

AS THE UPPER RIDGE BUILDS INTO THE PLAINS A PATTERN SUGGESTIVE OF
AN MCS EXISTS FOR FRIDAY NIGHT AND IT IS IMPOSSIBLE TO TELL WHERE.
WILL THUS KEEP SOME MENTION OF PRECIPITATION FOR FRIDAY NIGHT.

FOR DAYS 3 THROUGH 5 THEN THE DEVELOPING WESTERN CONUS UPPER RIDGE
SEEMS A CERTAINTY WITH A PACIFIC SYSTEM WORKING INTO THE WESTERN
CONUS AFTER THE WEEKEND. THE MAIN QUESTION BECOMES HOW FAR EAST AND
SOUTH WILL THAT UPSTREAM SYSTEM END UP AND THERE ARE MAJOR
DIFFERENCES IN THE MODELS IN THAT RESPECT. BY TUESDAY THE MRF HAS
LIFTED THIS WAVE INTO THE NORTHERN PLAINS AND CANADA WHILE THE ECMWF
APPEARS TO HAVE ANCHORED IT AS A CLOSED LOW OVER THE WESTERN CONUS.
WHILE THE FAIRLY PROGRESSIVE HIGHER AMPLITUDE PATTERN IS PREFERRED,
THE MRF DOES LOOK TOO FAST WITH THIS FEATURE. THE CANADIAN SOLUTION
OF DIGGING THIS SYSTEM AS A CLOSED LOW OFF THE CALIFORNIA COAST IS
DISCOUNTED AS IMPROBABLE. FOR NOW WILL GUESS SOME SORT OF POLAR
FRONT MOVING INTO THE NORTHERN AND CENTRAL PLAINS ON WEDNESDAY OR
THURSDAY. THIS SHOULD MEAN A DAY OF ABOVE NORMAL TEMPERATURES AHEAD
OF THE FRONT AND ABOVE NORMAL PRECIPITATION AND BELOW NORMAL
TEMPERATURES AFTER IT PASSES. WILL PLAY THIS TO AVERAGE OUT AS BELOW
NORMAL TEMPERATURES AND ABOVE NORMAL PRECIPITATION.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 057/079 055/083 058 810
GCK 055/080 054/085 058 910
EHA 057/081 056/086 058 +00
LBL 058/080 056/088 058 +00
HYS 056/077 056/083 059 610
P28 061/083 058/087 062 830

.DDC...NONE

REITER/JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:38 PM CDTSevere Thunderstorm WarningDDCKiowa, Pratt67 min
Jun 20, 8:19 PM CDTSevere Thunderstorm WarningDDCBarber41 min
Jun 20, 8:44 PM CDTTornado WarningDDCBarber, Pratt31 min
Jun 20, 10:48 PM CDTSevere Thunderstorm WarningDDCMeade57 min
Jun 20, 11:03 PM CDTSevere Thunderstorm WarningDDCClark57 min
Jun 20, 11:11 PM CDTSevere Thunderstorm WarningDDCPratt64 min
Jun 20, 11:29 PM CDTSevere Thunderstorm WarningDDCComanche61 min
Jun 20, 11:36 PM CDTSevere Thunderstorm WarningDDCStafford39 min
Jun 20, 11:56 PM CDTSevere Thunderstorm WarningDDCBarber64 min
Jun 21, 12:02 AM CDTSevere Thunderstorm WarningDDCClark58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.